Alert archive / Arizona / Wind Advisories in 2020

Wind Advisory 2, NWS Flagstaff, AZ

March 22, 2020Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Mar 22, 2020, 1:59 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 23, 2020, 12:00 PM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2020, 1:59 PM MST (20:59 UTC)
In effect from
Mar 23, 2020, 12:00 PM MST
Expired
Mar 23, 2020, 7:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS75 KFGZ 222059
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
159 PM MST Sun Mar 22 2020

AZZ012>014-040-231900-
/O.NEW.KFGZ.WI.Y.0002.200323T1900Z-200324T0200Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Dilkon, 
and Kykotsmovi
159 PM MST Sun Mar 22 2020

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM MST MONDAY...

* WHAT...Southwest winds 20 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Little Colorado River Valley and adjacent areas to the
  north.

* WHEN...From noon to 7 PM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
2 follow-up statements
517 
WWUS75 KFGZ 231901
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1201 PM MST Mon Mar 23 2020

AZZ012>014-040-240200-
/O.CON.KFGZ.WI.Y.0002.000000T0000Z-200324T0200Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Dilkon, 
and Kykotsmovi
1201 PM MST Mon Mar 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Little Colorado River Valley and adjacent areas to the 
  north.

* WHEN...Until 7 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
629 
WWUS75 KFGZ 240143
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
643 PM MST Mon Mar 23 2020

AZZ012>014-040-240245-
/O.EXP.KFGZ.WI.Y.0002.000000T0000Z-200324T0200Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Wupatki N.M, .Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Dilkon, 
and Kykotsmovi
643 PM MST Mon Mar 23 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

Strong and gusty southwest winds were experienced across much of 
the region on Monday afternoon. These winds will quickly decrease
this evening, as a cold front moves toward New Mexico.

Winds will become light and variable over most areas by Midnight 
MST, remaining light overnight.

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 22, 10:00 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Mar 22, 10:00 AM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1000 AM MST Sun Mar 22 2020

.SYNOPSIS...Dry conditions with cool temperatures are forecast
today. A weather system will bring showers to the western zones
and cooler temperatures with gusty winds on Monday. A second storm
system will bring a more widespread round of showers and colder
temperatures after mid-week.

&&

.DISCUSSION...
Short term forecast looks good for today. Main focus for this
afternoon's forecast package will be amount of precip for Monday
and the gusty winds anticipated.

&&

.PREV DISCUSSION /237 AM MST/...Sunday will be a nice break in the
forecast with all areas dry, pleasant temperatures, and light
winds. Expect clouds to increase through the day as the next
system approaches from the west.

On Monday, an area of low pressure will move across the southwest
bringing showers to our western zones. This system will bring
primarily rain, expect for in the highest elevations of the Kaibab
Plateau. Snow levels are around 7000 feet increasing as you move
eastward. Monday morning, snow will briefly be possible from
Flagstaff northwestward to the Grand Canyon as morning lows dip
down below freezing. Expect accumulations to be very light around
a tenth of inch or less. 1-2 inches will be possible in the
highest elevations of the Kaibab Plateau through the day Monday.
This system will also bring gusty southwest winds across the area
Monday afternoon. The highest winds will be across the eastern
zones in Apache and Navajo counties where gusts up to 35 mph will
be likely.

The Monday system will move out quickly with a return to quieter
weather on Tuesday and Wednesday. Breezy west to southwest winds
will remain each afternoon as gradients stay tight as another
deep trough sets up off the California coast. This system will
deepen and move across our area on Thursday and Friday brining a
chance for rain and mountain snow. Long range models bring this
system inland without the deep moisture fetch over the Pacific we
have had with previous systems. This will lead to lighter
accumulations overall with the best accumulations expected across
the eastern Mogollon Rim to the White Mountain region and along
the Kaibab Plateau.

Drier weather returns for Friday afternoon into the weekend. A
mostly dry trough passage on Saturday/Sunday will bring breezy
southwest winds Saturday and Sunday afternoon.

&&

.AVIATION...For the 18Z package...Mainly VFR conditions can be
expected over the next 24 hours under a deck of scattered to broken
cirrus clouds. Light south to southwest surface winds today less
than 15 kts. Look for stronger southwest winds at 15-25 kts gusting
25-35kts Monday after 16Z. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Sunday will be dry with light southwest breezes.
Monday will see chances of precipitation mostly northwest of a
line from Prescott to the Four Corners with gusty west to
southwest winds across the region.

Tuesday through Thursday...Expect gusty southwest winds each day.
Light rain and snow showers across much of the region from Wednesday
night into Thursday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD/ET
AVIATION...DB
FIRE WEATHER...DB

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.